Alert archive / North Carolina / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 211, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 17, 2007, 2:50 PM EDT for Wilkes County, North Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2007, 2:50 PM EDT (18:50 UTC)
- Expired
- Jul 17, 2007, 3:45 PM EDT
- In force
- 55 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Wilkes County, NC
The radar
The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 3:00 PM EDT | TSTM WND DMG | Hays, NC | LARGE TREE LIMBS DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 501 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRNK 171850 SVRRNK NCC193-171945- /O.NEW.KRNK.SV.W.0211.070717T1850Z-070717T1945Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 250 PM EDT TUE JUL 17 2007 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILKES COUNTY IN NORTHWEST NORTH CAROLINA * UNTIL 345 PM EDT * AT 248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FAIRPLAINS...OR ABOUT NEAR NORTH WILKESBORO...AND MOVING NORTHEAST AT 35 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8136 3607 8110 3634 8090 3640 8114 $$
1 follow-up statement
000 WWUS51 KRNK 171944 SVSRNK SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT TUE JUL 17 2007 NCC193-171954- /O.EXP.KRNK.SV.W.0211.000000T0000Z-070717T1945Z/ WILKES NC- 344 PM EDT TUE JUL 17 2007 ...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRES AT 345 PM EDT...THE STORM HAS MOVED OUT OF THE WARNED COUNTY. TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3626 8136 3607 8110 3634 8090 3640 8114 $$ KM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 1:41 PM EDT, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 17, 1:41 PM EDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 141 PM EDT TUE JUL 17 2007 .SYNOPSIS... A LARGE BERMUDA HIGH IS CENTERED OVER THE WESTERN ATLANTIC OCEAN. THIS WEATHER FEATURE WILL RESULT IN A DAILY THREAT OF SHOWERS AND THUNDERSTORMS THROUGH THURSDAY...AS SOUTHWEST FLOW BRINGS MOISTURE NORTHWARD INTO THE AREA. TEMPERATURES WILL RUN NEAR NORMAL THROUGH THE WEEK WITH HEAT AND HUMIDITY TYPICAL OF MID SUMMER. A COLD FRONT WILL SWEEP THROUGH THE REGION ON FRIDAY...FOLLOWED BY COOLER DRIER WEATHER FOR THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... SATELLITE SHOWS NEARLY FULL SUN TO START THE DAY ACROSS MOST OF THE CWA...EXCEPT FRO CLOUDS BEGINNING TO DEVELOP ACROSS NW NC AND THE HIGHER RIDGES IN THE MTNS. STILL A SOUPY AIRMASS ACROSS THE REGION WITH DEWPOINTS IN THE 60S...VERY SIMILAR TO YESTERDAY...WITH MODIFIED SOUNDINGS AT RNK AND GSO BRINGING CAPES BETWEEN 2000 AND 2500 J/KG. FREEZING LEVELS ARE STILL HIGH...SO WILL TAKE A BIG STORM TO BRING LARGE HAIL...BUT A GOOD POTENTIAL FOR DAMAGING WET MICROBURSTS WITH ANY STRONG CELL. WIND FIELDS ARE WEAK...AND CELLS SHOULD REMAIN PULSE TO LOW END MULTICELL. PWATS ARE STILL SEASONALLY HIGH...GENERALLY 1.25 TO 1.6 INCHES. HOWEVER...STORM MOTION SHOULD BE LESS THAN 10 KNOTS TODAY...AND WITH A WEAK BOUNDARY LEFT OVER FROM YESTERDAY/S CONVECTION DRAPED ACROSS THE SW VA MTNS AND INTO THE NC PIEDMONT...WE COULD SEE SOME TRAINING OF CELLS..SO I HAVE ADDED IN THE POSSIBILITY OF HEAVY DOWNPOURS ALONG WITH STRONG WIND GUSTS TO THE WEATHER GRIDS THIS AFTERNOON. THE MOST LIKELY LOCATION FOR THE FIRST STORMS TO DEVELOP WILL BE THE NC AND SW VA MTNS WHERE THERE IS A THETA-E RIDGE THIS MORNING AND A WEAK SRN STREAM SHORT WAVE MOVG NE INTO TN AS WELL. THEN MODELS SHOW LOW LEVEL MOISTURE CONVERGENCE SPREADING NORTHEASTWARD INTO THE CWA TOWARD EVENING. SO I HAVE KEPT THE LIKELY POPS IN THE FAR SW...BUT HAVE RAISED POPS SOME FURTHER NORTH AND EAST. LOW LEVEL THICKNESSES FROM THE MORNING SOUNDINGS INDICATED HIGH TEMPS A FEW DEGREES WARMER THAN YESTERDAY...ESPECIALLY IN THE PIEDMONT AREAS WHERE WE COULD SEE SOME SITES APPROACH MID 90S. WITH A WARMER START AND MORE SUN SO FAR...I HAVE RAISED TEMPS A DEGREE OR TWO MOST LOCATIONS. DIURNAL ACTIVITY IS EXPECTED TO WANE WITH LOSS OF HEATING...HOWEVER...WL MAINTAIN POPS DURING THE OVERNIGHT PER POTENTIAL FOR MCS TO MOVE EAST OUT OF THE OHIO VALLEY...POSSIBLY REACHING OUR CWA. SFC FRONT THAT IS DRAPED OVER OUR CWA EXTENDS NORTHWEST INTO THE SOUTHERN OHIO VALLEY AND MIDWEST. THIS FRONT HAS BEEN FOCUS FOR BOTH DIRUNAL AND NOCTURNAL TSTM ACTIVITY. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... WEDNESDAY AND THURSDAY...FEATURES BROKEN RECORD FORECAST WITH CONTINUED THREAT FOR SHRA/TSRA. THE AREA WILL REMAIN UNDER A BROAD UPPER TROF TO OUR NORTH WITH A WESTWARD EXTENSION OF THE BERMUDA HIGH TO OUR SOUTH AND EAST. SURFACE TRAJECTORY FCSTS CONTINUATION OF GOOD MOISTURE FLOW INTO THE REGION. THE RESULT WILL BE MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS ACROSS THE REGION. THE BEST COVERAGE INITIALLY WILL BE ACROSS THE MOUNTAINS...AND THEN THIS ACTIVITY WILL DRIFT EAST INTO THE PIEDMONT DURING THE EVENING AND OVERNIGHT HOURS. CANT RULE OUT BEING ON THE RECEIVING END OF SOMETHING MORE ORGANIZED...AN MCS FROM THE OHIO VALLEY. IF THIS OCCURS IT WOULD BE MOST COME THROUGH AT NIGHT. BY FRIDAY...UPPER TROUGH IS FORECAST TO AMPLIFY WITH SURGE OF COOLER DRIER AIR DIVING SOUTH FROM CANADA. THIS WILL PUSH SFC COLD FRONT THROUGH THE OHIO VALLEY AND INTO THE AREA. THREAT FOR SHRA/TSRA WILL CONTINUE UNTIL FROPA. TEMPS THROUGH THE 3-DAY PD TO RUN PRETTY CLOSE TO NORMAL...WITH HIGHS IN THE 80S MTNS TO LOWER 90S PIEDMONT. LOWS IN THE 60S MTNS...AROUND 70 PIEDMONT. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... FRONTAL PASSAGE WILL BRING NORTHWEST FLOW...COOLING AND DRYING. PRECIPITATION CHANCES SHOULD WANE AS SFC HIGH PRESSURE BUILDS ACROSS THE OH VALLEY AND INTO THE MID ATLANTIC REGION. FCST TEMPS ARE ABOUT 8-10 DEG COOLER...WITH TMAX IN THE 70S MTNS...L-M80S PIEDMONT. LOW TEMPS WILL FOLLOW SUIT WITH 50S MTNS..L60S PIEDMONT. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... SCATTERED TSTMS HAVE DEVELOPED EARLY THIS AFT RIGHT ALONG AND WEST OF THE BLUE RIDGE MTNS. THESE STORMS SHOULD INCREASE IN COVERAGE AS THEY MOVE EASTWARD INTO A VERY MOIST AND UNSTABLE AIRMASS. ROA WILL HAVE TSTMS IN THE AREA THROUGH ABOUT 19Z...SO I HAVE ADDED IN A TEMPO GROUP THERE TO ACCOUNT FOR THIS. OTHERWISE...BECAUSE OF THE SCT NATURE OF THE STORMS...I HAVE JUST ADDED TSTMS IN THE VCNTY TO ALL TAF SITES DURING THE PERIOD I EXPECT THEM TO LAST- WOULD LIKELY BE LATEST INTO THE EVENING AT DANVILLE...AND THEN ALSO AT BLF AND LWB AS STORMS ARE GETTING A LATER START TO THE WEST OF THEM. STORMS MAY ACTUALLY LINGER WELL INTO THE NIGHT AS MODELS SOME UPPER SUPPORT IN THE FORM OF A WEAK SHORT WAVE MOVING ACROSS THE CENTRAL APPLNS. ASIDE FROM DIURNAL THUNDERSTORM THREAT...MAINLY MVFR CONDITIONS EXPECTED OVERNIGHT WITH LIGHT FOG DEVELOPING. EXCEPTION WOULD BE LWB...WHERE RIVER VALLEY FOG WILL BRING LIFR CONDS FOR A FEW HOURS AROUND DAYBREAK. THIS STORM/FOG PATTERN LOOKS TO CONTINUE THROUGH FRIDAY. DRIER WEATHER RETURNS TO THE REGION THIS WEEKEND WITH A PASSAGE OF A COLD FRONT. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PM NEAR TERM...JJ/PM SHORT TERM...PM LONG TERM...PM AVIATION...JJ/PM
Hazardous weather outlook, Jul 17, 12:27 PM EDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1227 PM EDT TUE JUL 17 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181630- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 1227 PM EDT TUE JUL 17 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SLOW MOVING THUNDERSTORMS MAY PRODUCE LOCALIZED FLOODING THIS AFTERNOON AND EVENING. IN ADDITION...ISOLATED STORMS WILL HAVE DAMAGING WIND GUSTS AND PENNY SIZED HAIL. THE GREATEST COVERAGE OF THUNDERSTORM ACTIVITY IS ANTICIPATED FROM THE NORTH CAROLINA MOUNTAINS...NORTHEASTWARD ALONG THE BLUE RIDGE INTO SOUTHWEST VIRGINIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED WEDNESDAY THROUGH FRIDAY. SOME OF THE STORMS MAY CONTAIN VERY HEAVY RAIN WHICH COULD PRODUCE LOCALIZED FLOODING. ISOLATED STORMS MAY ALSO CONTAIN DAMAGING WIND GUSTS...PENNY SIZE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 17, 12:11 PM EDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1211 PM EDT TUE JUL 17 2007 VAZ016-171700- CARROLL VA- 1211 PM EDT TUE JUL 17 2007 AT 1206 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTH OF FRIES...OR ABOUT 3 MILES SOUTHWEST OF BYLLESBY.. THIS STORM WAS MOVING NORTHEAST AT LESS THAN 5 MILES PER HOUR. THE STRONG THUNDERSTORM WILL BE NEAR...BYLLESBY AT 1245 PM EDT. EXPECT RAINFALL AMOUNTS OF OVER ONE INCH BY 1 PM...AS WELL AS CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Special weather statement, Jul 17, 12:29 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1229 PM EDT TUE JUL 17 2007 VAZ032-171730- PATRICK VA- 1229 PM EDT TUE JUL 17 2007 AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF BUFFALO RIDGE...MOVING EAST AT 5 MPH. THIS STORM LIKELY CONTAINS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...SMALL HAIL AND HEAVY RAINS. EXPECT RAINFALL AMOUNTS OF ONE TO TWO INCHES THROUGH 1:30 PM. TOWNS IN THE PATH OF THIS STORM INCLUDE CHARITY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. PH
Local storm report, Jul 17, 12:53 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 PM HAIL FRIES 36.72N 80.97W
07/17/2007 E0.75 INCH CARROLL VA TRAINED SPOTTER
&&
JJACKSONLocal storm report, Jul 17, 1:27 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
127 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 1 N TROUTVILLE 37.43N 79.88W
07/17/2007 BOTETOURT VA COUNTY OFFICIAL
TREES DOWN NEAR I-81. HAIL OF UNKNOWN SIZE.
&&
WHPLocal storm report, Jul 17, 1:49 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE JUL 17 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 PM HAIL 2 SW ENDICOTT 36.86N 80.18W
07/17/2007 E0.88 INCH FRANKLIN VA PUBLIC
&&
WHPSpecial weather statement, Jul 17, 2:35 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT TUE JUL 17 2007 VAZ022-171930- ROANOKE VA- 235 PM EDT TUE JUL 17 2007 AT 231 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROANOKE...MOVING NORTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...HOLLINS AT 245 PM EDT...VINTON AT 250 PM EDT... EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...ALONG WITH WIND GUSTS TO 40 MPH AND SMALL HAIL. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. KM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:21 PM EDT | Areal Flood Advisory | RNK | Ashe | 4 hr |
| Jul 17, 12:49 PM EDT | Flash Flood Warning | RNK | Ashe | 3 hr |
| Jul 17, 2:50 PM EDT | Areal Flood Advisory | RNK | Wilkes | 106 min |
| Jul 17, 3:29 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 37 min |
| Jul 17, 4:18 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.